Keywords: adulterated synthetic cannabinoid, elevated INR, brodifacoum (PubMed Search)
In the past couple of weeks, there have been reports from Illinois about patients using adulterated synthetic cannabinoids, resulting in elevated INR and bleeding. To date, there are approximately 70 cases including 3 fatalities. Brodifacoum, a long-acting vitamin K mediated anticoagulant (similar to warfarin) has been identified in 10 cases. Brodifacoum is frequently used as rodenticide.
This week, Maryland Poison Center received our first notification of a patient with bleeding and elevated INR due to suspected adulterated synthetic cannabinoid use.
When evaluating our patient population:
Patient management of suspected cases:
Patient can be discharged when INR < 2 is achieved with oral vitamine K regimen only (without recent FFP infusion).
Review of published cases highlights that most patients are started on a median doses of 100 mg/day (range: 15 - 600 mg) and stabilize on a PO regimen of 50-100 mg/day. Prolonged PO vitamin K course of 2 – 3 months or longer should be anticipated.
Pease call the Maryland Poison Center at 1-800-222-1222 as we are working with the Maryland Department of Health and CDC to track these cases.
Gunja N, Coggins A, Bidny S. Management of intentional superwarfarin poisoning with long-term vitamin K and brodifacoum levels. Clinical Toxicology. 2011;49(5):385-390. doi:10.3109/15563650.2011.587126.